Thunderstorm Wind, Crawford
- When
- September 16, 8:15 PM CST
- Where
- Crawford County, Denison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.683, -93.133
A very dynamic situation set up for the afternoon of the 16th into the early morning hours of the 17th. An upper level low pressure area lifted northeast across the northern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very dynamic situation set up for the afternoon of the 16th into the early morning hours of the 17th. An upper level low pressure area lifted northeast across the northern Plains. A strong upper level jet lifted northeast on the east side of the upper low with wind speeds in the jet in the 80 to 100 kt range. Meanwhile, a surface cold front approached Iowa from the northwest. The airmass became quite unstable in front of the cold front as a broad fetch of warm and moist air overspread the state. High temperatures reached the mid 80s to mid 90s, with dew point readings in the mid 60s to low 70s. By evening, the lifted index values were in the -3 to -6 C. range with 2000 to 3000 J/kg of CAPE. Plenty of moisture was available with precipitable water values in the 1.5 to 2 inch range. The effective shear in the zero to 3 km range was near 60 kts. Thunderstorms fired very late in the afternoon to the west of the CWA and advanced into Iowa. Initially, the storms were somewhat discreet, though severe weather remained limited. Parameters were favorable with the LCL in the 800 to 1200 meter range, CAPE in the -10 to -30 C. layer was around 400 J/kg, and the downdraft CAPE was in the 1000 to 1500 J/kg range. Large hail was not realized, with spotty reports of hail to nickel size received. One of the main reasons for the lack of large hail reports is the fact that the freezing level just ahead of the line was 16,800 feet. As the evening progressed, the storms became more linear and began to produce high winds. There were numerous reports of winds in excess of 50 MPH all along the line. In addition several locations reported severe wind speeds in the 60 to 70 MPH range. The strongest wind occurred in the Fontanelle area of Adair County with a wind gust of 76 MPH. High winds north of Fontanelle downed 6 power poles and severely damaged the front porch of a house and damaged 2 barns. For the most part, damage was limited to trees and spotty crop damage. Thunderstorms trained over parts of western Iowa. In Cass County, thunderstorms produced from 2 to 4 inches of rain in the Atlantic area, causing urban flooding between 2300 on the 16th and 0100 on the 17th. Water shot into the air 2 to 3 feet from the storm sewers and one street buckled due to the water pressure. Damage was around $50,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 1:50 PM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SAT SEP 16 2006 .DISCUSSION... ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS. MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR 60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700 TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS NORTHWEST OF THERE. MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA. SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9 PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES. STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20. COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20. LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT SEP 16 2006 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-171100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 345 PM CDT SAT SEP 16 2006 ...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2 INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM. HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA. BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-171100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA. COGIL
The Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
29 thunderstorm wind, 5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534199, 5534211, 5534784, 5534785, 5534182, 5534200, 5534212, 5534183, 5534184, 5534201, 5534185, 5534186, 5534205, 5534187, 5534203, 5534202, 5534206, 5534236, 5534188, 5534189, 5534198, 5534190, 5534208, 5534209, 5534191, 5534210, 5534192, 5534204, 5534193, 5534194, 5534195, 5534207, 5534196, 5534197.